syncope in a patient with a history of melanoma
Source: Oicanadian , June 2022
In patients with melanoma, the risk of cardiac metastasis should be taken into consideration. Thus, when these patients present with cardiovascular symptoms and history, the cause may be coronary artery disease, but also metastasis of the malignant tumor, as shown in this case reported by Kalyan R. Bhamidipati et al. in the BMJ Case Reports.
A patient in his fifties, a smoker, consults his doctor for syncope. Before the syncope, he felt strong heart palpitations, followed by chest pains. The anamnesis revealed that he had suffered for six weeks from a cough accompanied by white phlegm. In addition, the man reportedly said he lost 12 kg during the same period. According to the authors, the anamnesis mentioned a myocardial infarction which had occurred four years earlier; the man had then received a DE stent. In the same year, he was also removed for a melanoma in the lumbar region (no involvement of the lymph nodes, no distant metastases).
The cardiovascular system is unremarkable. ECG findings at admission show fixed T wave inversion in leads III and aVF. Troponin level is elevated: 505 ng/L on admission, increasing within 4 hours to 613 ng/L (normal range 0-45 ng/L). The patient is referred for coronary angiography based on a diagnosis of suspected NSTEMI.